Monday, May 12

Kerry Pittmann-Galcik, Columnist:


Multiple sclerosis has not been an easy road for me. Since being diagnosed with MS in 2004, I have been on two different interferon drugs (Avonex and Rebif). Both drugs had a great deal of side effects and I would often suffer for at least 24 hours each time I injected the medication. Can you imagine injecting a drug 3 times a week when you literally loose a full day afterward?

During a year and a half of my interferon routine, I was also put on the chemotherapy drug Cytoxan due to the rapid progression of my MS. Now, I not only dealt with the interferon reactions, but I suddenly was dealing with the serve side effects of the chemotherapy.

When I could no longer take the idea of being on the interferons and chemotherapy, I begged to be put on something else. My doctor finally settled on the drug Tysabri. Things seemed to be a bit better. I was on Tysabri for about 23 months when I developed a fungal lung infection called Valley Fever. It was determined that it was best for me to stop the Tysabri and go on the drug Copaxone.

Copaxone injections worked well for me for about for a year and a half. Then suddenly they stopped working for me and I had two new lesions hit me last fall.

One of the lesions was at C2 on my spine. This one caused me to loose function and feeling in all of my right side with a lot of my left starting to follow. Needless to say, this was quite frightening. It was a sad reminder that at any point in my life, I may suddenly become paralyzed or blind because of this disease.

We were now at a crossroads. The Copaxone was no longer slowing the progression of my MS and we were still anxiously waiting for the new oral drugs that the drug companies had been promising for years. Finally, in June of this year, my doctor put me on the new oral drug Tecfidera! Just being off the daily shots of Copaxone was exciting enough, but not having too many side effects that interrupted my daily routine is a huge plus.

Tecfidera (Dimethyl fumarate) was approved by the FDA on March 27, 2013. It had previously been used, under a different name, to treat things like psoriasis, necrobiosis lipoidica, granuloma annulare, and sarcoidosis in Europe since 1994. Tecfidera is currently being used to treat relapsing remitting forms of MS. It has been shown to reduce relapses and slow the progression of physical disability. It is an oral drug that is taken twice daily. Tecfidera does have the potential of decreasing a patients white blood cell counts.

The most common side effects of Tecfidera are stomach upset and flushing.

My experience on the Tecfidera has been very positive so far. I did experience some minimal flushing the first two weeks of taking the medication, but this has since resolved. My only other side effects have been with the stomach upset. In the beginning, I experienced minimal nausea and diarrhea. I discovered that if I took Pepcid with each dose of the Tecfidera, the nausea was no longer an issue. The diarrhea has also calmed down and I now only get it on occasion and nothing that is too terrible to deal with. Overall, I only experienced most of these side effects the first month on the medication.
How do I feel now that I have been on the Tecfidera for four months? Great! I still cannot run or walk a marathon, but I do have a bit more energy. Naps were a must for me every day. I can now go without a nap on most days and I sleep better at night.

So far my MRI’s look good and I have no new lesion activity. Only time will tell if this new wonder drug will continue to slow down my progression of this disease. MS is funny. It has no rhyme or reason really. It just attacks when it feels the need and never really gives you any warning. A person with MS must learn to take life a day at a time. You can make plans but there is always that chance that those plans must change. God has taught me to slow down and appreciate each and every day.

Hopefully with drugs like Tecfidera, I and others with MS, will have many good days, months and years ahead.